Friday, January 30, 2009

Gimp for a day (or two)

This morning I went to see an orthopedist that specializes in sports medicine. After 3 years of chronic illiotibial band syndrome, I find out that I just need to stretch more to avoid this! Well, I'm not surprised by that, but I thought I was stretching it sufficiently. I do have a hard time stretching this part of my legs, though. When doc was checking my range of motion, he noticed that my IT band and my hamstrings in particular were really tight. My quads are pretty flexible, on the other hand. The runners knee, he informed me, was most likely from tight hammies, resulting in the quads having to work more to propel the leg forward. My X-rays turned out normal, thankfully. At times my runner's knee was so bad I was afraid that maybe my cartilage was breaking down. Not so (whew)! My joints fit together beautifully! As for the IT band, I didn't know how bad it was until he started pushing on it! I don't notice it when walking, except when I finish a run that irritated it. Then it can be sore/painful for a couple days.

So, I'm going to stretch more. To take some of the edge off of the inflammation, I got an injection of Depo Medrol, an anti-inflammatory glucocorticoid. I was so scared of the shot because I know a fairly big needle is used. But after he sterilized the injection site, he numbed it with some ethyl chloride (super cold!) and injected me with some lidocaine first. Then came the big needle. I was numb, but I still felt quite a prick! At work I hobbled around a little because the injection site was really tender and swollen. I was notified that I might experience a steroid flare, and that is exactly what I'm dealing with now! I can barely walk! It started after lunch and got worse through out the day. I honestly didn't think I would make it to my car and had to stop a couple times during the walk (it's over a quarter mile away to free parking). So instead of going out with my neighbor friends, I have a date with the couch and a nice pack of ice. I'll be picking up the long-ignored needles tonight and working on my sweater. :) I really hope once this side effect inflammation wears off, the drug actually works!

5 comments:

d.a.r. said...

Oh yay for it being something you can take care of!!!

I used to get those shots in my knees every three weeks. Hmmm, gee, I wonder why I have no cartilage left...Anyways, the first day always feels like someone smacked you in the kneecap with a baseball bat, tomorrow it will likely just be a little stiff, and then it should start feeling tons better. Keep stretching it!

d.a.r. said...

Oh, and...consider yourself VERY luck he numbed you first. Owwwiiieeeee!!!! My doctor told me to "suck it up" and plunged that sucker in. Isn't that just the biggest needle you have ever seen in your life?

jlc said...

Ouch ouch ouch!! And I think DAR's comment made me cringe even more.

I hope you can take care of this soon!!

How do you both run with this??? You guys are incredibly gutsy.

Sara said...

Goodness! Well, at least you've got DAR who has been there too. Sorry you're in pain but it sounds like this will help in the long run. One of my former trainers had a similar problem, and a doc recommended he stretch his hip flexors for the same reason yours recommended your hammies. Ever since he said that, and now you, I spend tons of time stretching. Hope you feel better very soon!

. Becca . said...

Ouchie ouch! This post is giving me sympathy pains!

I hope your new drug works! ;)